Aging And Longevity

Causes of Severe Nose Bleeds in Seniors



B. Ann Patterson's image for:
"Causes of Severe Nose Bleeds in Seniors"
Caption: 
Location: 
Image by: 
©  

Something as benign as a nosebleed, is usually much more serious for seniors older than 50. As with younger individuals, being hit on their nose, picking their nose and other possible irritations often cause a small vein to be nicked and begin to bleed. When such a nosebleed occurs, it can normally be stopped in a reasonable amount of time.

On the other hand, seniors' nosebleeds may be caused by much more serious conditions or medications. When their nose bleeds more 10 times in 30 days, longer than considered normal, more blood or for 15 minutes, physicians emphasize that they should call 911 so that they can get the help that is needed. The cause of many kinds of unusual bleeding may indicate physical conditions or medications that must be determined by laboratory or other significant testing.

A few nosebleeds stem from large vessels in the back of the nose. These nosebleeds can be dangerous. They may occur after an injury. This type of nosebleed is more common in the elderly and is often due to high blood pressure, arteriosclerosis, daily aspirin use or bleeding disorders. Usually, the older the patient, the more serious the nosebleed.

If the senior has experienced a stroke or other medical conditions related to bleeding, blood thinner medications are usually given. During the period of time that they are taking such medications, even a small cut will bleed profusely. Recently, a friend, 87, who had had a mild stroke, was taking a blood thinner. She cut her finger while cutting vegetables for a salad and bled so badly that she was rushed to the emergency room. After the emergency room physicians stopped the bleeding, they consulted her primary physician to determine whether it would be better for her health to take or not to continue take blood thinners.

Other serious causes of nosebleeds for seniors include the following:
High blood pressure
Head injury
Risperidone, a medication
Inherited medical conditions
Nasal tumors
Weakened, fragile blood vessels
Too many medications such as aspirin, ibuprofen and anti-inflammatory drugs

Additionally, elderly people may have a problem related to the bony passages far up the nasal airspace that makes it difficult to stop the bleeding by the usual method of pinching the nose. When that is the cause, there is serious bleeding down the throat. Emergency evaluation and treatment is definitely necessary. Often the senior and those who are trying to stop the nosebleed do not notice the throat bleeds. Failure to know that it is happening can lead to death if emergency care is not provided.

As a senior, I have never been aware of the seriousness of nosebleeds; therefore, I am glad that I chose this subject to write about. Being informed is one the most important to avoid serious consequences

 

More about this author: B. Ann Patterson

ARTICLE SOURCES AND CITATIONS